What is Xylazine, the Flesh-Rotting “Zombie drug” Flooding Los Angeles?
Deaths and injuries involving xylazine—a drug that is highly deadly when mixed with opioids—are becoming increasingly prevalent in Los Angeles. The drug is rapidly gaining notoriety for the way it can cause someone’s skin to rot, earning it the nickname “zombie drug.”
Sometimes used by veterinarians as an animal anesthetic, xylazine is cooked down into a fine powder by illicit manufacturers. It is then mixed into other powders like heroin or fentanyl or pressed into counterfeit pills.
Xylazine dramatically raises the risk of fatal overdose when combined with opioids. Despite this risk, the practice of mixing the drug into fentanyl—currently the country’s main driver of overdoses—is becoming increasingly common.
According to Anne Milgram, Administrator of the Drug Enforcement Administration (DEA), around 23% of fentanyl powder and 7% of fentanyl pills seized by the DEA in 2021 contained xylazine. “Xylazine is making the deadliest drug threat our country has ever faced, fentanyl, even deadlier,” Administrator Milgram said in a public safety alert.
The recent scourge of “tranq dope,” as it is called on the street, came as a surprise. LA County Sheriff’s officials say that xylazine was not often flagged when it was detected in illicit drugs until recently because it is not technically illegal.
What makes xylazine so dangerous when it is mixed with opioids?
Experts say that the drug enhances the level of respiratory depression (slowed or stopped breathing) potentially caused by opioids, which is the usual culprit in a fatal overdose.
In addition, injection of xylazine mixtures can cause rotting of human tissue (necrosis), which can cause disfiguring sores and even lead to amputation.
“I’ve never seen anything like what we’re dealing with right now,” Cary Quashen, an addiction expert told KTLA5 News. “We had a woman come in and her sister had passed away from a fentanyl overdose,” said Quashen. “But not only was it a fentanyl overdose (but) her skin was starting to rot, the muscles on her leg and her arm. So that’s a sure sign of xylazine.”
While xylazine is not an opioid, doctors still recommend administering Narcan (naloxone) if an overdose is suspected. Narcan can be administered by a layperson.
Narcan is an opioid antagonist that blocks opioids from binding to someone’s opioid receptors. This means that if fentanyl, heroin, or another opioid is causing someone’s breathing to slow or stop, naloxone can reverse the overdose and return someone’s ability to breathe on their own and buy crucial time for emergency services to arrive.
The Food and Drug Administration (FDA) recently made Narcan legal to sell over the counter in all 50 states. Many programs in the greater Los Angeles area distribute the life-saving drug for free.
While Narcan may save someone’s life in the event of an opioid overdose, it does not treat addiction.
With fentanyl and xylazine becoming increasingly prevalent in the illicit drug supply, it’s never been more dangerous to be in active opioid addiction. Fortunately, recovery is possible. Evidence-based treatments for opioid addiction such as medications for opioid use disorder (MOUD), behavioral therapies, peer support, and treatment for co-occurring disorders have helped many people get sober and remain in long-term recovery.
Treatment for Opioid Addiction Near LA
If you or a loved one need help, please call to speak to a compassionate admissions navigator at Laguna Treatment Hospital detox and inpatient rehab in Orange County, CA.
You can also find treatment options near you by using the Substance Abuse and Mental Health Services Administration’s (SAMHSA) treatment locator tool.
American Addiction Centers (AAC) is committed to delivering original, truthful, accurate, unbiased, and medically current information. We strive to create content that is clear, concise, and easy to understand.
While we are unable to respond to your feedback directly, we'll use this information to improve our online help.